MAUDE Adverse Event Report: COOK IRELAND LTD EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT - PARTIALLY COVERED; ESW PROSTHESIS, ESOPHAGEAL

COOK IRELAND LTD EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT - PARTIALLY COVERED; ESW PROSTHESIS, ESOPHAGEAL
Catalog Number EVO-20-25-10-E
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Structural Problem (2506)
Health Effect - Clinical Code Obstruction/Occlusion (2422)
Type of Reportable Event Serious Injury
Event or Problem Description
Device issue: inadequate stent expansion.Relationship questions study device: blank, procedure: not related.Pre-existing: blank.Device deficiency: blank.As per attached patient casebook, " 1.Date of procedure: (b)(6) 2018 2.Reason for stent placement: malignant obstruction (extrinsic) 3.Morphology of study lesion: length of study lesion: 8 (cm); diameter of esophagus at the location of the study lesion 9 (mm)." "post-procedural information: 4.Was tumor-reduction therapy documented during follow up? no 5.Were there any medical problems or complications documented after the study procedure and through follow-up medical record review? no 6.Were any device deficiencies documented after the study procedure and through follow-up medical record review; including device deficiencies that may have occurred during stent repositioning or removal? no" "2.Adverse event onset (days post stent placement): 26 7.Were any adverse events documented during the stent procedure? yes 8.Were any device deficiencies documented during the placement procedure? no 3.Event category (select only one event per form): device issues -- inadequate stent expansion 4.Event treatment: endoscopic - study stent repositioned 5.Was the event considered to be related to the study procedure? not related" treatment: endoscopic; study stent repositioned.
 
Additional Manufacturer Narrative
Pma/510(k) #k162717 investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Additional Manufacturer Narrative
Pma/510(k) # k162717.Device evaluation the device evaluation for the evo-20-25-10-e device lot c1465258 could not be completed as the device or photographic evidence of the device was not returned for evaluation.This file was created in response to a pmcf study ¿mdr2054_mdr2055 102 102_013_ae1 evo-20-25-10-e¿.This file is related to (b)(4) / 3001845648-2024-00076 which captures the user error of the stent being repositioned 26 days post stent placement.Manufacturing records: prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity.A review of the manufacturing records of lot c1465258 did not reveal any discrepancies that could have contributed to this complaint issue.Review historical data: the review of relevant manufacturing records of lot number c1465258 confirms the failure mode has not previously occurred for this work order.Instructions for use and/label.The instructions for use, ifu0061 which accompanies this device, instructs the user that ¿¿ additional adverse events include, but are not limited to: airway compression, allergic reaction to nickel, aortoesophageal fistula and arterioesophageal fistula, chest or retrosternal pain, death(other than due to normal disease progression, dysphagia,edema, erosion or perforation of stent into adjacent vascular structures , esophageal ulceration and erosion, esophagitis, fistula involving trachea, bronchi or pleural space, food bolus impaction , foreign body sensation or reaction, gas bloat , inadequate stent expansion, intestinal obstruction secondary to migration , mediastinitis or peritonitis , nausea, pain/discomfort, reclusion, sensitivity to metal components, sepsis, stent misplacement and/or migration, tracheal obstruction , tumour over growth and wire entrapment.There is no evidence to suggest that the customer did not follow the instructions for use.Image review: an image was not returned for evaluation.Root cause analysis.A definitive root cause could not be determined.It is possible that extrinsic hard tumour expression could have led to inadequate stent expansion.It is known from the available information that the stent was used to treat a malignant extrinsic obstruction.Confirmation of complaint.Complaint is confirmed based on customer and/or rep testimony.Corrective action/ correction.Complaints of this nature will continue to be monitored for potential emerging trends.Summary of investigation.According to the pmcf study inadequate stent expansion was reported 26 days post stent placement.Confirmed quantity of 1 device, confirmed used.According to the pmcf study the stent was repositioned 26 days post placement.The stent remained in place at 6 months post placement or at the time of death.Investigation findings conclude that the extrinsic hard tumour expression could have led to the inadequate stent expansion reported.
 
Event or Problem Description
Supplemental report is being submitted due to the completion of the investigation on 09-feb-2024.
 
Additional Manufacturer Narrative
Pma/510(k) # k162717 device evaluation the device evaluation for the evo-20-25-10-e device lot c1465258 could not be completed as the device or photographic evidence of the device was not returned for evaluation.This file was created in response to a pmcf study ¿mdr2054_mdr2055 102 102_013_ae1 evo-20-25-10-e¿.Associated complaint (b)(4) /3001845648-2024-00076 is being cancelled, based on product managers input that no user error occurred.Manufacturing records prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity.A review of the manufacturing records of lot c1465258 did not reveal any discrepancies that could have contributed to this complaint issue.Review historical data he review of relevant manufacturing records of lot number c1465258 confirms the failure mode has not previously occurred for this work order.Instructions for use and/label the instructions for use, ifu0061 which accompanies this device, instructs the user that ¿¿ additional adverse events include, but are not limited to: airway compression, allergic reaction to nickel, aortoesophageal fistula and arterioesophageal fistula, chest or retrosternal pain, death(other than due to normal disease progression, dysphagia,edema, erosion or perforation of stent into adjacent vascular structures , esophageal ulceration and erosion, esophagitis, fistula involving trachea, bronchi or pleural space, food bolus impaction , foreign body sensation or reaction, gas bloat , inadequate stent expansion, intestinal obstruction secondary to migration , mediastinitis or peritonitis , nausea, pain/discomfort, reclusion, sensitivity to metal components, sepsis, stent misplacement and/or migration, tracheal obstruction , tumour over growth and wire entrapment.There is no evidence to suggest that the customer did not follow the instructions for use.Image review an image was not returned for evaluation.Root cause analysis a definitive root cause could not be determined.It is possible that extrinsic hard tumour expression could have led to inadequate stent expansion.It is known from the available information that the stent was used to treat a malignant extrinsic obstruction.It is likely the stent migrated due to the inadequate stent expansion therefore the customer would have had no choice but to reposition the stent.Confirmation of complaint is confirmed based on customer and/or rep testimony.Corrective action/ correction complaints of this nature will continue to be monitored for potential emerging trends.Summary of investigation according to the pmcf study inadequate stent expansion was reported 26 days post stent placement.Confirmed quantity of 1 device, confirmed used.According to the pmcf study the stent was repositioned 26 days post placement.The stent remained in place at 6 months post placement or at the time of death.Investigation findings conclude that the extrinsic hard tumour expression could have led to the inadequate stent expansion reported.
 
Event or Problem Description
Supplemental correction report is being submitted following a review of this complaint file.Correction report scheduled to include update to investigation - evaluation notes.

Brand Name
EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT - PARTIALLY COVERED
Common Device Name
ESW PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key18099898
Report Number3001845648-2023-00823
Device Sequence Number5698276
Product Code ESW
UDI-Device Identifier10827002480312
UDI-Public(01)10827002480312(17)200320(10)C1465258
Combination Product (Y/N)N
Initial Reporter CountryGM
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/20/2020
Device Catalogue NumberEVO-20-25-10-E
Device Lot NumberC1465258
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Event Location Hospital
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/12/2023
Supplement Date Received by Manufacturer10/12/2023
10/12/2023
Initial Report FDA Received Date11/09/2023
Supplement Report FDA Received Date03/07/2024
06/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/20/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR
Patient SexFemale
Patient Weight41 KG